How long have you been taking prednisone? You really need to try to find another way to controll your allergies without the nasty stuff. It has a good purpose, but it is really hard on the body. Puffiness is really a mild side effect which is reversable. Many of the side effects from long term use are much more severe and not reversable,
My personal experience is that it takes completely getting off the nasty stuff for the puffiness to go away. I was on it for about 50 days through March. It took about 3 months of being completely off the stuff for my swelling to subside.
I have a muscle disease'called poly Myalgia Rheumatica...Only affects seniors after 65 years old....I see a specialist..I am to take 10 mgs a day...I guess I am stuck with this puffyness till they start bringing me off of Predsisone...About a year..I have only been on it for 6 weeks and keeps the pain away but I hate the stuff....Thanks for your reply..Obkanob
I agree with you - I also hate prednisone!! It does work wonders for many things, but it sure does have a lot of nasty side effects too. I've been on it many, many times in my lifetime and quite often at very high doses - my highest being 120 mg daily (yes, I did say 120!!).
I hope the decrease you made was under the guidance of your doctor. It's never a good idea to adjust any medication without their knowledge and assistance, and trying to adjust a steroid dose on your own is definitely not a good idea.
Unfortunately, a lot of the side effects of prednisone won't go away until you are completely off of it and some will take longer than others even then. Unfortunately also, the prednisone "moon face" as some call it, is typically one of the first side effects that people notice and also one of the ones that usually doesn't go away completely until you ahve been off of it for a while. A lower dose may help a bit, but even at low doses, it can occur.
A couple of things you can try to help avoid some of the overall puffiness and fluid retention that can occur with prednisone is to watch your sodium intake - not just the salt shaker at the table, but also read all labels on foods and drinks. It's amazing what sodium is in and how much of it we get even without adding any in cooking or at the table. It may sound a bit strange if you're already retaining fluid, but drinking lots of water can actually help reduce some of the fluid retention (not necessarily in the face, but more so in legs, hands, arms, etc.). Also make sure your doctor is keeping any eye on your potassium and blood sugar levels. Prednisone can affect both - too low of a potassium level can also cause fluid retention, as can high sugar levels.
Prednisone is also well know for increasing the appetite. I call it the steroid munchies. So if you do find that your appetite is increasing, this could be the cause. Try to snack on healthy snacks such as fruit, fresh veggies, yogurt, etc. Another unfortunate side effect of prednisone can be weight gain - whether you're eating more or not - totally NOT FAIR!! LOL
If you're going to be on the prednisone for a year, it may take longer for some of these negative effects to go away after you're able to stop it. the longer you're on it, usually means the longer it takes for you to fully "get back to normal". Whatever you do, do not stop taking it without weaning down your dose. Even at the low dose you're on, with you already being on it for 6 weeks, you will need to wean down to give your own body a chance to start recognizing that it's own adrenals need to start doing their job again.
I hope some of this information has been helpful. If I can answer any more questions, please let me know. It's unfortunate, but I've become quite familiar with prednisone side effects.
I''ve been on Prednisone since 2001 for Polymyaigia. Never more than 7.5 mg a day. Whenever I weaned down to 1 mg the PMR would flare up again, so back up to 7.5. I've been on this see saw for eleven yrs. I have gotten all the side effects from Prednisone - OsteoNecrosis of the hip (hip replacement), cataracts, high blood pressure, moon face, big belly & elevated blood sugar. Once again I'm trying to wean off this HORRIBLE drug. If I was aware of the side effects, I would never have taken this med. It has totally ruined my life.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.